Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Pittsburgh, PA

July 30, 2018Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 30, 2018, 12:20 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 12:20 PM EDT (16:20 UTC)
Expired
Jul 30, 2018, 3:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Indiana County, PA

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:45 PM EDTFLASH FLOOD1 S Dias, PAROUTE 56 CLOSED AT UNITED HIGH SCHOOL DUE TO FLOODING AND LANDSLIDE
Jul 30, 2:50 PM EDTHEAVY RAIN 2.8Brush Valley, PARAINFALL SINCE 8 AM THIS MORNING.
Jul 30, 2:55 PM EDTFLASH FLOODBrush Valley, PALITTLE BRUSH CREEK OUT OF BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS51 KPBZ 301620
FFWPBZ
PAC063-301915-
/O.NEW.KPBZ.FF.W.0053.180730T1620Z-180730T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1220 PM EDT MON JUL 30 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Indiana County in west central Pennsylvania...

* Until 315 PM EDT.

* At 1219 PM EDT, radar indicated heavy rain in the warned area. A 
  short-term break in precipitation is expected, but additional 
  thunderstorms may produce additional heavy rain through the early 
  afternoon.

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2.5 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Black Lick...                     Armagh...
  Brush Vly...                      Yellow Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910

$$

CL
2 follow-up statements
346 
WGUS71 KPBZ 301839
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
239 PM EDT MON JUL 30 2018

PAC063-301915-
/O.CON.KPBZ.FF.W.0053.000000T0000Z-180730T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
239 PM EDT MON JUL 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...

At 237 PM EDT, radar indicated that heavy rain in the warned area 
had tapered off; however, runoff will continue to aggravate 
ponded water and swollen streams.

FLASH FLOODING...     Occurring with several road closures.

ESTIMATED RAINFALL... Up to 3.5 inches.

ADDITIONAL RAINFALL...Up to 1/4 inch.

Some locations that may experience flooding include...
Black Lick...                     Armagh...
Brush Vly...                      Yellow Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910

$$
207 
WGUS71 KPBZ 301917
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
317 PM EDT MON JUL 30 2018

PAC063-301926-
/O.EXP.KPBZ.FF.W.0053.000000T0000Z-180730T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
317 PM EDT MON JUL 30 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INDIANA COUNTY HAS
EXPIRED...

The heavy rain has ended. Flood waters will gradually recede so the 
warning has been allowed to expire.  Please continue to heed any 
remaining road closures.

LAT...LON 4055 7892 4040 7905 4043 7922 4059 7910

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 11:46 AM EDT, 34 minutes earlier.

Area forecast discussion, Jul 30, 11:46 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1146 AM EDT Mon Jul 30 2018

.SYNOPSIS...
Daily shower and storm chances are expected through the week
with increased moisture and passage of slow moving low pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minimal changes made with the noon update. Precipitation
continues to be concentrated south and east of Pittsburgh, and
some parts of Ohio could be dry for the next few hours. Still
keeping an eye on the marginal risk for both severe storms and
excessive rainfall.

Previous discussion...

Moisture advection in southwesterly flow will increase as a
longwave trough over the midwest deepens today and a shortwave
crosses and returns showers and storms to the region. Gusty
winds will be possible with stronger storms. On average a
half of an inch of rain is forecast across the forecast area
with the highest amounts south and east of Pittsburgh. Daytime
highs will top out slightly below normal.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
The aforementioned longwave trough will be slow to progress and
likely showers/chc thunderstorms are in the forecast through
the mid week. The most likely time for precipitation still
appears to be Tuesday and Tuesday night as a surface warm front
crossing the region. Temperatures will be average.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The upper trough will persist into the weekend, although models
show a bit more variability as to the location of
showers/storms, and have therefore followed a diurnal curve of
precipitation chances through the extended forecast.
Temperatures will continue to be seasonable, then increase
slightly for the weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Mainly VFR will prevail into mid-morning, when moisture is
expected to increase in advance of approaching upper level
shortwave. Some restrictions will be possible as precipitation
coverage increases, but opted to leave this out of most
terminals considering the brief nature. Did add thunder to most
terminals given latest hi res guidance and model soundings.

Better chance for widespread restrictions will come late in the
period. Wind will remain light and out of the SSE today.

OUTLOOK...
Periodic restrictions are likely this week with persistent
moist southerly flow and multiple disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 30, 5:44 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
544 AM EDT Mon Jul 30 2018

MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-
509>514-310945-
Garrett-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

A few strong to marginally severe thunderstorms will be possible
today. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-310945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Hancock-
544 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 10:14 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NW NORTH MILLS        41.32N  80.20W
07/26/2018  E1.00 INCH       MERCER             PA   PUBLIC

            HAIL OF AT LEAST THE SIZE OF NICKELS AND QUARTERS
            DESTROYED VEGETABLE GARDEN AND TOOK LEAVES OFF TREES

&&

EVENT NUMBER PBZ1803310

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:58 AM EDTAreal Flood AdvisoryPBZIndiana23 min
Jul 30, 1:56 PM EDTFlash Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.